Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 74, NWS Memphis, TN

August 31, 2017Cross County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 31, 2017, 8:53 AM CDT for Cross County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 8:53 AM CDT (13:53 UTC)
Expired
Aug 31, 2017, 12:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Cross County, AR

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS54 KMEG 311353
FFWMEG
ARC037-311700-
/O.NEW.KMEG.FF.W.0074.170831T1353Z-170831T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
853 AM CDT THU AUG 31 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Cross County in eastern Arkansas...

* Until noon CDT

* At 852 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has 
  occurred over the past 2 hours, especially across the western 
  portions of Cross county. Showers and thunderstorms will produce 
  an additional 1 to 3 inches of rain over the next 3 hours. This 
  will lead to flash flooding.

* Some locations that will experience flooding include...
  Wynne, Parkin, Village Creek State Park, Fair Oaks, Vanndale,
  Smithdale, Hydrick, Togo, River Front, Fitzgerald Crossing,
  Wittsburg, Duvall, McDonald, Brushy Lake, McElroy, Kinton, Fair
  Field, Ellis Chapel, Levesque and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3530 9104 3537 9051 3514 9051 3515 9104

$$
1 follow-up statement
754 
WGUS74 KMEG 311517
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1017 AM CDT THU AUG 31 2017

ARC037-311700-
/O.CON.KMEG.FF.W.0074.000000T0000Z-170831T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cross AR-
1017 AM CDT THU AUG 31 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR CROSS
COUNTY...

At 1016 AM CDT,Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past 3 hours. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next 2 hours.

Some locations that will experience flooding include...
Wynne, Parkin, Village Creek State Park, Fair Oaks, Vanndale,
Smithdale, Hydrick, Togo, River Front, Fitzgerald Crossing,
Wittsburg, Duvall, McDonald, Brushy Lake, McElroy, Kinton, Fair
Field, Ellis Chapel, Levesque and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3530 9104 3537 9051 3514 9051 3515 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:38 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 6:38 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 AM CDT Thu Aug 31 2017

.UPDATE...Aviation discussion.

&&

.PREV DISCUSSION... /issued 632 AM CDT Thu Aug 31 2017/

Arcing feeder band continues to pivot across Cross and Poinsett
counties in Arkansas over the last few hours with rainfall
amounts approaching 3 inches in a few basins. Additional rainfall
is likely throughout the day ahead of Harvey's center. Thus have
added these counties to the ongoing flash flood watch valid
through 12z Friday morning.

JAB

&&

.PREV DISCUSSION... /issued 327 AM CDT Thu Aug 31 2017/

Currently skies were cloudy with generally one distinct feeder
band rotating north and west through the northern counties.
Hourly rainfall amounts in this band ranged from a quarter to
about one inch...with the greatest amount of rain thus far falling
in Poinsett and Mississippi counties in Arkansas. Temperatures
this hour were in the low and mid 70s...with easterly winds of
10-20 mph.

Today and tomorrow...models are maintaining agreement with the
storm track and intensity of Harvey...taking the center to the
ARKLAMISS around 10 am this morning to near Holly springs by
sunset...then reaching Camden Tennessee by sunrise tomorrow where
further slowing is anticipated. Heaviest precipitation shield to
the north and slightly west of the center is expected to ride up
just east of Mississippi River initially...then curve more
easterly to near Paris Tennessee. QPF amounts from the models have
remained uniform with both the 00z and the previous 12z
run...with a swath of 4-8 inch amounts. Can't rule out a few
isolated amounts reaching double digits however. So no changes
were deemed necessary with the on going flash flood Watch. Moving
on towards the severe threat SPC has expanded the slight risk
just a bit more west and north for today...with the Marginal still
dropping back close to the Mississippi River. Satellite showing a
much wider midlevel dry slot over much of Mississippi and Alabama
right now. That is worrisome for later today...as models indicate
50 to 55 kts from the south at 850mb rotating into the far
southeast counties. With some heating taking place in that region
helicity is expected to increase to near 300 m^2/s^2 after 20z
with CAPE values near 2000 j/kg. Bottom line the flash flooding
will be a problem...but a tornado threat appears just as likely.

Rain will taper off across the southwest Delta counties tonight
but linger from just northeast of Memphis to the Lower Tennessee
River Valley for most of the day Friday as the low center is
progged to slow as it moves into southern Kentucky. With a
central pressure of 1003mb...winds could still reach advisory
criteria across the eastern counties through noonish. So made a
time extension to the the current issued wind advisory. Wrap
around showers will still clip portions of northwest Tennessee
tomorrow evening...but most of the region will be observing dry
conditions by sunset. Decreasing clouds and diminishing winds
tomorrow night will lead to some fog development. Temperatures
over the next 48 hours will run below normal.

Saturday through Labor Day...a pleasant stretch with regards to
weather. Weaker flow aloft with building heights from the west
will bump up temperatures to near normal while keeping the period
dry. Dewpoints in the wake of Harvey look to be much lower for
this time of year...running in the 50s to near 60F. So after
patchy fog each morning temperatures will quickly warm each day.

Tuesday through Thursday...extended model solutions continue to
show a deeper shortwave dropping into the eastern third of the
country...bringing the first of a fall-like airmass to the
region. Scattered showers and a few storms will accompany a cold
front on Tuesday and into early Wednesday...but temperature highs
are expected to fall into the 70s area wide with a north breeze.

JAB

&&

.AVIATION...06Z TAFs

The remnants of Harvey is expected to gradually track NE across
North Mississippi Thursday afternoon into Thursday night. Winds at
JBR,MEM,MKL anticipated to be NE/E through much of the period and
at TUP starting out NE then gradually veering SE then south
towards Thursday afternoon. Gusty winds expected at times.
VFR/MVFR conditions will gradually deteriorate to MVFR/IFR
conditions overnight into Thursday with convective coverage
increasing throughout the day. Thunderstorm chances will be most
prevalent during the daytime, especially in the afternoon.

Cigs may improve a bit today...but prevailing IFR cigs will
return tonight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

     Flash Flood Watch through Friday morning for Crittenden-Cross-
     Lee AR-Phillips-Poinsett-St. Francis.

     Flash Flood Watch through Friday evening for Mississippi.

MO...Wind Advisory until 1 AM CDT Friday for Dunklin-Pemiscot.

     Flash Flood Watch through Friday evening for Pemiscot.

MS...Wind Advisory until 1 AM CDT Friday for Calhoun-Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

     Flash Flood Watch through Friday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.

     Wind Advisory from 1 PM this afternoon to 1 PM CDT Friday for
     Alcorn-Benton MS-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Tishomingo-Union.

TN...Wind Advisory until 1 AM CDT Friday for Fayette-Lauderdale-
     Shelby-Tipton.

     Flash Flood Watch through Friday morning for Fayette-Hardeman-
     Shelby.

     Flash Flood Watch through Friday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardin-Haywood-
     Henderson-Henry-Lake-Lauderdale-Madison-McNairy-Obion-
     Tipton-Weakley.

     Wind Advisory from 1 PM this afternoon to 1 PM CDT Friday for
     Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Madison-
     McNairy-Obion-Weakley.

&&
Hazardous weather outlook, Aug 31, 8:34 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
834 AM CDT Thu Aug 31 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
834 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Rainfall associated with Tropical Depression Harvey will overspread
the Midsouth today and tonight. A flash flood watch has been
issued for the entire Mid-South.

There is slight and marginal risk for severe storms to the east of
the Mississippi River today and tonight. Damaging winds and a few
rain-embedded and fast-moving tornadoes are the main threats.

A wind advisory is in effect for today and tonight in association
with Harvey.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall associated with Tropical Depression Harvey may
persist across portions of west Tennessee on Friday. A flash flood
watch is in effect.

A wind advisory is in affect across the eastern counties Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely be needed today and tonight.

KRM

In the hours before

Local storm report, Aug 31, 8:20 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY SLEET      2 E HARRISBURG          35.56N 90.69W
08/31/2017  E4.00 INCH       POINSETT           AR   PUBLIC

            WATER OVER HIGHWAY 14.

&&

WOODALL
Local storm report, Aug 31, 8:20 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
820 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       2 E HARRISBURG          35.56N 90.69W
08/31/2017  E4.00 INCH       POINSETT           AR   PUBLIC

            WATER OVER HIGHWAY 14.

&&

WOODALL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:45 AM CDTFlash Flood WarningMEGCrittenden, Cross, Poinsett16 hr
Aug 31, 8:22 AM CDTFlash Flood WarningMEGCraighead, Mississippi, Poinsett3 hr
Aug 31, 10:10 AM CDTSpecial Weather StatementMEGLee35 min
Aug 31, 10:53 AM CDTFlash Flood WarningMEGClay3 hr
Aug 31, 11:55 AM CDTFlash Flood WarningMEGCross6 hr
Aug 31, 12:49 PM CDTTornado WarningMEGCrittenden41 min
Aug 31, 1:02 PM CDTFlash Flood WarningMEGLee, Phillips6 hr
Aug 31, 1:05 PM CDTTornado WarningMEGLee, St. Francis23 min
Aug 31, 1:24 PM CDTFlash Flood WarningMEGCrittenden3 hr
Aug 31, 2:47 PM CDTFlash Flood WarningMEGCrittenden, St. Francis3 hr
Aug 31, 3:15 PM CDTFlash Flood WarningMEGCrittenden3 hr
Aug 31, 3:19 PM CDTFlash Flood WarningMEGPhillips3 hr
Aug 31, 4:43 PM CDTFlash Flood WarningMEGCrittenden6 hr
Aug 31, 5:34 PM CDTFlash Flood WarningMEGCrittenden, Cross, St. Francis6 hr
Aug 31, 5:45 PM CDTFlash Flood WarningMEGCrittenden, Lee, Phillips, St. Francis6 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.